Maryland, 2005

Heavy Snow in Maryland, December 2, 2005

December 2, 2005 · NWS PBZ · 1 event in 1 county or zone

Snow started the morning of the 2nd, ended by 8 PM EST. Oakland got 7 inches of snow.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Snow started the morning of the 2nd, ended by 8 PM EST. Oakland got 7 inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 2, 3:34 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Dec 2, 3:34 PM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
334 PM EST FRI DEC 2 2005

.SHORT TERM (TONIGHT THROUGH SATURDAY)...
SNOW SHOWERS WILL ABATE TONIGHT AS WESTNORTHWEST LOWLEVEL WINDS
OFF THE GREAT LAKES DIMINISH...AS SHOWN BY RECENT RUC AND NAM
MODEL RUNS. SO CURRENT SNOW-RELATED WARNINGS AND ADVISORIES WILL
BE KEPT INTO EVENING, BUT NOT EXTENDED.

NAM AND GFS MODEL RUNS SHOW HIGH PRESSURE MOVING THROUGH THE
TENNESSEE VALLEY AND SO WILL BRING DRY CONDITIONS ACROSS THE UPPER
OHIO VALLEY FOR SATURDAY, AS THE NEXT LOW PRESSURE SYSTEM DEVELOPS
ACROSS THE MID-MISSISSIPPI VALLEY.

&&

.LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...
LOW APPROACHING SATURDAY NIGHT CONTINUES TO MOVE FURTHER NORTH WITH
EACH RUN BRINGING NON SNOW PRECIPITATION FURTHER INTO OUR FA. NAM
AND GFS MODELS AMAZINGLY SIMILAR WITH THE SCENARIO NOW WITH
THICKNESSES RISING AND INDICATING SNOW TO FREEZING RAIN AND
POSSIBLE RAIN BY SUNDAY A.M. IN THE SOUTHWESTERN HALF OF FA. NO
WATCH ISSUED AT THIS TIME WITH AMOUNTS EXPECTED TO BELOW WARNING
CRITERIA BUT ADVISORY MAY BE NEEDED. ON THE BACKSIDE OF DEPARTING
LOW DURING SUNDAY WITH CHANGE BACK TO SNOW OR SNOW SHOWERS.
REMAINDER OF EXTENDED HAS NEXT LOW MOVING THROUGH NC-VA ON MONDAY
WITH PA ON THE NW FLANK OF PRECIP. WEAK FRONT SLIPS THROUGH ON
WEDNESDAY WITH END OF WEEK UNDER INFLUENCE OF EXTENDED RIDGE OF
HIGH PRESSURE. TEMPS SIMILAR TO HPC GUIDANCE.

.AVIATION...
INTERMITTENT IFR CONDITIONS (1-2SM -SHSN BR OVC006-015) WILL STILL
BE POSSIBLE THIS EVENING FROM THE SNOW SHOWERS, HOWEVER CONDITIONS
SHOULD STABILIZE TO MVFR CEILINGS (P6SM OVC025) LATER TONIGHT AS THE
SNOW SHOWERS BECOME ISOLATED. EXPECT VFR STRATOCUMULUS (P6SM BKN035)
TO REMAIN ACROSS THE UPPER OHIO VALLEY SATURDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...HEAVY SNOW WARNING FOR MDZ001 UNTIL 8 PM FRIDAY.
OH...NONE.
PA...SNOW ADVISORY FOR PAZ030-032 UNTIL 8 PM FRIDAY.
WV...HEAVY SNOW WARNING FOR WVZ023-041 UNTIL 8 PM FRIDAY.
&&
Hazardous weather outlook, Dec 2, 4:54 AM EST, 12 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
454 AM EST FRI DEC 2 2005

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-
020>023-029>032-WVZ001>004-012-021>023-041-031000-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-
VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-
ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-
FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
454 AM EST FRI DEC 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

LAKE EFFECT SNOW SHOWERS WILL CONTINUE TODAY..MAINLY OVER AREAS
NORTH OF INTERSTATE 80. ONE TO THREE INCHES OF SNOWFALL IS
EXPECTED OVER PARTS OF MERCER...VENANGO...AND FOREST
COUNTIES...WITH ISOLATED HIGHER AMOUNTS IN THE EXTREME NORTHERN
PARTS OF THOSE COUNTIES.

IN ADDITION...STRONG UPSLOPE WIND WILL ENHANCE SNOW SHOWERS OVER
THE RIDGES OF WESTMORELAND...FAYETTE...GARRETT...PRESTON...AND
TUCKER COUNTIES. UP TO THREE INCHES OF SNOWFALL IS EXPECTED IN
THESE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

TWO STORM SYSTEMS ARE EXPECTED TO PASS JUST SOUTH OF THE AREA. THE
FIRST ON SATURDAY NIGHT...AND THE SECOND ON MONDAY. THESE WILL
GENERATE THE POTENTIAL FOR SOME LIGHT SNOW ACCUMULATION AND FOR
SOME MIXED PRECIPITATION FOR AREAS SOUTH OF PITTSBURGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

15

In the hours before

Special weather statement, Dec 2, 2:46 PM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
246 PM EST FRI DEC 2 2005

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-
020>023-029>032-WVZ001>004-012-021>023-041-030000-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-
VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-
ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-
FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
INCLUDING THE CITIES OF...OAKLAND MD...GRANTSVILLE...
NEW PHILADELPHIA...DOVER...UHRICHSVILLE...CARROLLTON...
EAST LIVERPOOL...SALEM...COLUMBIANA...EAST PALESTINE...
WELLSVILLE...CALCUTTA...COSHOCTON...CADIZ...HOPEDALE...
STEUBENVILLE...ZANESVILLE...CAMBRIDGE...MARTINS FERRY...
ST. CLAIRSVILLE...BELLAIRE...BARNESVILLE...SHADYSIDE...
BRIDGEPORT...CALDWELL...WOODSFIELD...SHARON...HERMITAGE...
GROVE CITY...GREENVILLE...FARRELL...OIL CITY...FRANKLIN...
SUGARCREEK...TIONESTA...NEW CASTLE...ELLWOOD CITY...BUTLER...
ZELIENOPLE...CLARION...PUNXSUTAWNEY...BROOKVILLE...
REYNOLDSVILLE...BROCKWAY...ALIQUIPPA...BEAVER FALLS...AMBRIDGE...
MONACA...BEAVER...PITTSBURGH METRO AREA...KITTANNING...
FORD CITY...LEECHBURG...FREEPORT...APOLLO...INDIANA...
WASHINGTON...CANONSBURG...DONORA...CALIFORNIA...CHARLEROI...
MONONGAHELA...MCMURRAY...GREENSBURG...NEW KENSINGTON...
JEANNETTE...LATROBE...MONESSEN...WAYNESBURG...FAIRDALE...
UNIONTOWN...CONNELLSVILLE...OHIOPYLE...TORONTO...WEIRTON...
WHEELING...MOUNDSVILLE...NEW MARTINSVILLE...FAIRMONT...
MORGANTOWN...KINGWOOD...TERRA ALTA...PARSONS...DAVIS...THOMAS
246 PM EST FRI DEC 2 2005

...WINTRY WEATHER UPDATE...

THE NATIONAL WEATHER SERVICE SAYS TO TAKE EXTRA CARE IN YOUR
TRAVELS THIS EVENING AS THERE CAN BE SLIPPERY SPOTS FROM THE
RECENT SNOW AND SUBFREEZING TEMPERATURES. BE PARTICULARLY ALERT
FOR PATCHES OF BLACK ICE DEVELOPING ON UNTREATED BRIDGES AND
OVERPASSES JUST AFTER DARK.

TRAVELERS THIS EVENING INTENT ON GOING ACROSS THE MOUNTAINS OR
THROUGH NORTHWEST PENNSYLVANIA...BE ALERT FOR SNOW COVERED ROADS
AND LOW VISIBILITIES IN SNOW SHOWER BANDS AND PATCHES OF BLOWING
SNOW.

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Garrett

When
December 2, 5:00 PM EST to 8:00 PM EST
Where
Garrett forecast zone
Reported by
OFFICIAL NWS OBS.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2005Every state in 2005This day in weather historyWarnings in Maryland, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5484595.